Alert archive / Wyoming / Snow Squall Warnings in 2021
Snow Squall Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this snow squall warning at Dec 27, 2021, 8:51 PM MST for Sweetwater County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2021, 8:51 PM MST (03:51 UTC)
- Expired
- Dec 27, 2021, 9:45 PM MST
- In force
- 54 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 166 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WWUS55 KRIW 280351
SQWRIW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Riverton WY
851 PM MST Mon Dec 27 2021
WYC037-280445-
/O.NEW.KRIW.SQ.W.0006.211228T0351Z-211228T0445Z/
Sweetwater-
851 PM MST Mon Dec 27 2021
The National Weather Service in Riverton has issued a
* Snow Squall Warning for...
Northeastern Sweetwater County in south central Wyoming...
* Until 945 PM MST.
* At 850 PM MST, a dangerous snow squall was located 11 miles west of
Wamsutter, moving east at 30 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph. A quick half an inch to one inch
of snow is possible.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes Interstate 80 between mile markers 156 and 198.
Locations impacted include...
Wamsutter, Creston Junction, Red Desert and Tipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4130 10842 4206 10818 4205 10750 4166 10751
4166 10793 4129 10792
TIME...MOT...LOC 0350Z 265DEG 28KT 4164 10820
$$
212 follow-up statements
796
WWUS55 KRIW 280417
SQWRIW
Snow Squall Warning
National Weather Service Riverton WY
917 PM MST Mon Dec 27 2021
WYC037-280445-
/O.CON.KRIW.SQ.W.0006.000000T0000Z-211228T0445Z/
Sweetwater-
917 PM MST Mon Dec 27 2021
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR EAST
CENTRAL SWEETWATER COUNTY...
At 916 PM MST, a dangerous snow squall was located over Wamsutter,
moving east at 30 mph.
HAZARD...Extremely poor visibility heavy snow and blowing snow. Wind
gusts between 30 and 40 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This includes Interstate 80 between mile markers 170 and 198.
Locations impacted include...
Wamsutter and Creston Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4130 10822 4206 10789 4205 10750 4166 10751
4166 10793 4129 10792
TIME...MOT...LOC 0416Z 265DEG 28KT 4166 10793
$$
21052
WWUS55 KRIW 280445
SQWRIW
Snow Squall Warning
National Weather Service Riverton WY
945 PM MST Mon Dec 27 2021
WYC037-280455-
/O.EXP.KRIW.SQ.W.0006.000000T0000Z-211228T0445Z/
Sweetwater-
945 PM MST Mon Dec 27 2021
...THE SNOW SQUALL WARNING FOR EAST CENTRAL SWEETWATER COUNTY HAS
EXPIRED...
The snow squall which prompted the warning has weakened and exited
the area. Therefore, the snow squall warning has been allowed to
expire.
LAT...LON 4130 10822 4206 10789 4205 10750 4166 10751
4166 10793 4129 10792
TIME...MOT...LOC 0445Z 265DEG 28KT 4168 10766
$$
21What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this snow squall warning went out at Dec 27, 4:01 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Dec 27, 4:01 PM MST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Riverton WY 401 PM MST Mon Dec 27 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 125 PM MST Mon Dec 27 2021 Most snow showers thus far today have been mainly focused across the west. These will continue through this evening. Some snow showers also remain possible across the Green River Basin and across southern areas through this evening as well. Gusty winds today will decrease overnight and be much lighter Tuesday compared to the past few days. An Arctic Front, yes, I said Arctic, will pass through the region this afternoon. This will result in a few things... One...With the frontal passage, a similar situation to yesterday is looking possible. By this I mean that we are looking at a likely possibility of snow squalls as a heavier band of snow looks to track with the front across ID and into western WY this afternoon. Likely, one or two quick snow bands with possible squall like conditions will occur. Most probable locations to be impacted would be the south west part of the region including the Green River Basin and I- 80/30 corridor west of Rock Springs. Models indicate a band may travel down the Wind River Basin later this afternoon as well, but pinpointing these bands is very difficult. For now, left general low PoPs and QPF across much of the region to account for any snow band development. Gusty winds and very low visibility will occur with any snow banding as well. Two...Snow showers will decrease and mostly end behind the front as the front brings in a drier air mass from Canada that will help to cut off the flow of moisture for now. Flow will remain northwesterly and with lift on the western terrain, so expect light snow showers to continue across the far western mountains until this active pattern ends (which is not looking like it will be this week). Otherwise, many other locations will see a reprieve from the snow at least through Tuesday and Tuesday night. Three...Much colder temperatures than we are used to filter into the region behind the frontal passage. This stems from that Arctic word I used earlier. The airmass being drug in by the front is one that originated from N. Canada, and will give us our first real taste of winter. For many areas, especially east of the Divide where we have been enjoying much above normal temperatures through November and much of December, these temperatures may be a bit of a shock to the system. Highs Tuesday will struggle to hit the 20s east of the Divide and teens across the western basins, with lows in the single digits to below zero. .LONG TERM...(Wednesday through Monday) Issued at 125 PM MST Mon Dec 27 2021 The forecast area remains within colder cyclonic flow aloft Wednesday leaving moisture to rotate into the western mountains in west-northwest flow aloft. Moisture deepens late Wednesday and Wednesday night as a shortwave rotates through the flow and across the north half of Wyoming. This provides another round of accumulating snow across the western mountains and valleys, although likely below highlight criteria as the shortwave progresses quickly east. The northern Bighorn Basin needs to be watched for the potential of a quick shot of light snow Wednesday evening given the track of the shortwave and a possible assist from the right-entrance region of a 300 mb jet streak. Therefore, slight chances of snow may need to be boosted for Park and Big Horn counties. Breezy to windy conditions return to central Wyoming Wednesday, but atmospheric stability may very well hinder the ability to realize the 700 mb wind of 40 to 50 kts advertised by the GFS (stronger option) and ECMWF. Another system is right on the heels of the Wednesday night shortwave. This second shortwave along with a more favorable and prolonged period of moist, westerly flow aloft may lead to highlight- level snow amounts for the western mountains and valleys Thursday afternoon through Friday. Mountain southwest wind 25-35 kts will favor orographics across the western mountains. However, limiting factors include a less than impressive instability profile and weak or non-existent isentropic lift. Areas east of the Continental Divide generally stay dry until Friday afternoon and evening as the shortwave tracks through the forecast area. Drier conditions noted Saturday and Sunday in the wake of this shortwave and in response to a transient western US ridge which brings at least a brief end to an active holiday weather period. As for temperatures, the colder airmass remains in place Wednesday with all areas still below normal. These readings moderate a bit Thursday as temperatures rebound to seasonal averages. However, this warm-up is brief as the colder cyclonic flow aloft nudges colder air into the northern basins Friday. Temperatures likely remain in the teens Friday, while other locations once again dip slightly below seasonal averages. The colder air makes a deeper intrusion through the entire region Saturday within northerly flow aloft. Most areas are projected to be in the single digits and teens as the New Year dawns Saturday. The building ridge should allow for warmer, downsloping flow Sunday and temperatures respond accordingly to lee side warming, a trend that continues Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 324 PM MST Mon Dec 27 2021 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals MVFR and occasional IFR conditions continue into the early evening as a more defined frontal snowband takes shape. Mountains will be obscured through 06Z/Tuesday with mountain tops remaining obscured overnight. The cold front pushes through KBPI/KPNA around or shortly after 00Z/Tuesday with gusty northwest wind and a decrease in snow coverage and intensity through 03Z/Tuesday. The boundary reaches KRKS this evening with the best chance for light snow, IFR/MVFR, and gusty wind coming between 02Z-05Z/Tuesday. Conditions slowly improve by 12Z/Tuesday in the wake of the front. Enough residual moisture to keep lingering light snow in the northwest mountains all night. Valley inversions keep KJAC low-end VFR or MVFR OVC025 through 18Z/Tuesday before improving to VFR around midday Tuesday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Northern fringe of 300 mb jet streak is aiding development of snow bands from the Wind River Range to the southern Bighorn Basin Monday afternoon within southwest flow aloft. A cold front and associated frontal snowband pushes through the central terminals early this evening, reaching KCPR around 06Z/Tuesday. The best chance for MVFR snow showers will be in a line from KWRL-KRIW-KLND shortly after 00Z/Tuesday. A separate Arctic boundary already draped across the north will push through KCPR around 06Z/Tuesday allowing for a brief shot of MVFR snow showers. Conditions gradually improve to VFR at all terminals between 08Z-12Z/Tuesday and prevail for the duration of the period. Mountain tops frequently obscured through 12Z/Tuesday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 125 PM MST Mon Dec 27 2021 Light snow persists through sunset Monday across the western mountains and valleys. The snow gradually spreads into southwest and central Wyoming Monday evening as a cold front pushes east and provides a brief but possibly intense period of snowfall. The gusty southwest wind east of the Continental Divide becomes west to northwest in the wake of the cold front. There will be enough moisture to allow for light snow to linger in the Teton and Yellowstone dispatch areas Tuesday and Wednesday, while most other locations will be dry. Colder air slips south across the entire region Monday night setting the stage for below normal temperatures through Wednesday. Smoke dispersal will be poor to at best fair both days. The exception will be central Wyoming, mainly Natrona County, Wednesday afternoon as gusty southwest wind aids surface heating and improves atmospheric mixing. A better chance of snow returns to western Wyoming late Wednesday and Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 PM MST this evening for WYZ012- 014-024. && SHORT TERM...Hensley LONG TERM...CNJ AVIATION...Murrell FIRE WEATHER...CNJ
Hazardous weather outlook, Dec 27, 3:51 AM MST, 17 hours before
Hazardous Weather Outlook National Weather Service Riverton WY 351 AM MST Mon Dec 27 2021 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 351 AM MST Mon Dec 27 2021 ...Winter Weather Advisories in effect across portions of western Wyoming until 8 PM this evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Light to moderate snow will prevail in the western mountains and valleys. Gusty southwest winds continue across much of the region during the afternoon, later switching to northwesterly as a cold front passes. A half-hour period of intense snowfall, low visibility, and gusty winds are likely area-wide as the cold front blasts southeastward this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday and Wednesday...Cooler temperatures are forecast to move into the state, with below normal readings each day. Thursday and Friday...More snow in the west and strong winds area-wide are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report overnight snowfall totals.
In the hours before
Special weather statement, Dec 27, 5:52 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
552 PM MST Mon Dec 27 2021
WYZ005-007-017-280130-
Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn
Basin-
552 PM MST Mon Dec 27 2021
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF OWL CREEK AND BRIDGER
MOUNTAINS...WIND RIVER BASIN...AND SOUTHWEST BIG HORN BASIN
COUNTIES...
HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than a quarter of a mile.
LOCATION AND MOVEMENT...At 552 PM MST, a band of heavy snow was 8
miles northwest of Boysen State Park, or 13 miles northwest of
Shoshoni moving east at 25 MPH.
LOCATIONS IMPACTED...
Thermopolis, as well as Highway 20 in the Wind River Canyon. This
band of heavy snow will also impact areas of south central Owl Creek
and Bridger Mountains, north central Wind River Basin and south
central Southwest Big Horn Basin Counties.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow, including in the Wind River Canyon. Rapid changes in
visibility and potentially slick roads may lead to accidents.
&&
LAT...LON 4374 10795 4373 10794 4333 10785 4330 10846
4338 10853 4369 10845 4377 10796
TIME...MOT...LOC 0052Z 268DEG 24KT 4341 10825
MyersSpecial weather statement, Dec 27, 7:23 PM MST, 1 hour 28 minutes before
Special Weather Statement National Weather Service Riverton WY 723 PM MST Mon Dec 27 2021 WYZ017-018-280400- Wind River Basin-Lander Foothills- Including the cities of Riverton, Shoshoni, and Lander 723 PM MST Mon Dec 27 2021 ...Area of snow moving across eastern Fremont County... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...A band of snow is moving east across the Wind River Basin. Expect reduced visibility and slick roads. An inch or so of snow accumulation is possible with this snow band. * WHERE...Generally east of a line from Lander to Riverton to Shoshoni. * WHEN...Until 9 PM. * ADDITIONAL DETAILS...Use extra caution if you must travel into or through this band of snow. Rapid changes in visibility and slick roads may lead to accidents.
Special weather statement, Dec 27, 8:04 PM MST, 47 minutes before
Special Weather Statement National Weather Service Riverton WY 804 PM MST Mon Dec 27 2021 WYZ011-019-020-022-280600- Southeast Johnson County-Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain- Including the cities of Kaycee, Jeffrey City, and Casper 804 PM MST Mon Dec 27 2021 ...Area of Snow moving East... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...A 25 to 40 mile wide area of light to moderate snow was moving east northeast around 30 mph. A quick inch of snow is possible. This line was orientated from southwest to northeast. * WHERE...Southeast Fremont, Natrona County into southern Johnson County. * WHEN...Kaycee and Waltman around 830 PM, Natrona about 9 PM, and Casper between 10 and 11 PM. * ADDITIONAL DETAILS...Visibilities will be under a half mile at times. Motorists should be prepared for rapidly changing visibility and roads becoming slick and hazardous. 21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 5:52 PM MST | Special Weather Statement | RIW | Hot Springs | 38 min |
Nearby
Snow Squall Warnings in Wyoming, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.